Related Experiment Video
Updated: May 2, 2026

Orthotopic Liver Transplantation in Rats
Published on: July 1, 2012
Torsade de pointes in liver transplantation recipient after induction of general anesthesia: a case report
Eun-Jin Chung1, Yun-Seok Jeon1, Hyun-Joo Kim1
1Department of Anesthesiology and Pain Medicine, Seoul National University Hospital, Seoul, Korea.
Abstract:
Torsade de pointes (TdP) is an uncommon and specific form of polymorphic ventricular tachycardia, associated with a prolonged QT interval. Prolongation of the QT interval is the most widely recognized electrophysiological abnormality in patients with liver cirrhosis. We observed a case of TdP leading to cardiopulmonary resuscitation after the induction of general anesthesia, in a patient with liver cirrhosis scheduled for emergency cadaveric donor liver transplantation. The patient had mild QT prolongation on preoperative electrocardiography with a corrected QT (QTc) interval of 455 ms. Drugs used in the preoperative period can elongate cardiac repolarization. Sevoflurane and 5-hydroxytryptamine type 3 receptor antagonists such as palonsetron, used during general anesthesia may have triggered further QT prolongation, producing a fatal condition such as TdP. More caution and consideration in selecting drugs for anesthetic management are necessary for liver cirrhosis patients, especially in patients with preoperative QT prolongation.
Related Concept Videos
General Anesthesia: Overview
General anesthesia induces unconsciousness in the whole body, while the others target specific areas or sensations. It is administered to minimize adverse effects, maintain...
Kidney Transplant II: Surgical Procedure
Cardiomyopathy VII: Pre and Post Operative Nursing Management

